Alert archive / Tennessee / Flash Flood Warnings in 2020
Flash Flood Warning 17, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 1, 2020, 9:02 PM EDT for Blount County, Knox County, Sevier County, Tennessee. It was in force for 84 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2020, 9:02 PM EDT (01:02 UTC)
- Expired
- Jul 1, 2020, 10:26 PM EDT
- In force
- 84 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blount County, TN, Knox County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 68 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 9:36 PM EDT | FLASH FLOOD | 4 Ene Wildwood, TN | SEVERAL ROADWAYS FLOODED WITH SIGNIFICANT PONDING OF WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
779
WGUS54 KMRX 020102
FFWMRX
TNC009-093-155-020400-
/O.NEW.KMRX.FF.W.0017.200702T0102Z-200702T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
902 PM EDT Wed Jul 1 2020
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Central Blount County in east Tennessee...
Southeastern Knox County in east Tennessee...
Northwestern Sevier County in east Tennessee...
* Until midnight EDT.
* At 902 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Knoxville, Maryville, Alcoa, Rockford, Eagleton Village, Townsend,
Wildwood, Walland, Seymour, Lake Forest, Kimberlin Heights,
McMahan, Happy Valley and Great Smoky Mountains National Park.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, roads, farmland, and other low lying spots.
&&
LAT...LON 3555 8401 3558 8403 3576 8397 3587 8394
3601 8390 3600 8375 3599 8370 3585 8360
3576 8368 3556 8386 3551 8397 3554 8400
3555 8399 3555 8400
FLASH FLOOD...RADAR INDICATED
$$
DH2 follow-up statements
944
WGUS74 KMRX 020133
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
933 PM EDT Wed Jul 1 2020
TNC093-020143-
/O.CAN.KMRX.FF.W.0017.000000T0000Z-200702T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox TN-
933 PM EDT Wed Jul 1 2020
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN KNOX COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3555 8401 3558 8403 3576 8396 3584 8389
3584 8385 3591 8377 3590 8373 3583 8363
3576 8368 3556 8386 3551 8397 3553 8399
3555 8399
$$
TNC009-155-020400-
/O.CON.KMRX.FF.W.0017.000000T0000Z-200702T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount TN-Sevier TN-
933 PM EDT Wed Jul 1 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT
FOR CENTRAL BLOUNT AND WEST CENTRAL SEVIER COUNTIES...
At 933 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to 3 inches of rain have fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Maryville, Alcoa, Eagleton Village, Townsend, Walland, Wildwood,
Happy Valley, Seymour and Great Smoky Mountains National Park.
Additional rainfall amounts of 1 to 1.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3555 8401 3558 8403 3576 8396 3584 8389
3584 8385 3591 8377 3590 8373 3583 8363
3576 8368 3556 8386 3551 8397 3553 8399
3555 8399
FLASH FLOOD...RADAR INDICATED
$$
DH803
WGUS74 KMRX 020226
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
1026 PM EDT Wed Jul 1 2020
TNC009-155-020236-
/O.CAN.KMRX.FF.W.0017.000000T0000Z-200702T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount TN-Sevier TN-
1026 PM EDT Wed Jul 1 2020
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL BLOUNT AND WEST
CENTRAL SEVIER COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures. Ponding of water across low-lying areas remain.
LAT...LON 3555 8401 3558 8403 3576 8396 3584 8389
3584 8385 3591 8377 3590 8373 3583 8363
3576 8368 3556 8386 3551 8397 3553 8399
3555 8399
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 7:34 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 1, 7:34 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Morristown TN 734 PM EDT Wed Jul 1 2020 .UPDATE... FOR 00Z AVIATION. && .SHORT TERM...(Tonight through Thursday)... A low pressure trough was located east of the Appalachians and a weak boundary or front lies across the upper Ohio River valley. Upper level ridging persists over the southern plains and gulf coast with an upper level low along the northeast US coast. The most significant thunderstorm activity is still over the central states and moving southeast along the edge of the upper level ridge. Complex of storms across North Alabama this morning has moved into southern Alabama with more development to the east in central and southern Georgia forming on outflow boundaries. Temperatures at mid afternoon are in the mid to upper 70s where it is cloudy or raining and lower to mid 80s where there has been more sun. There is a lack of convection across the southeast part of the area. Afternoon convection today has been concentrated across southwest Virginia with some activity in central east Tennessee and northeast Tennessee. Expect this activity to be mostly scattered 30 to 40 percent coverage the next few hours and then decrease in the evening. Some areas may pick up a quick half to one inch of rainfall with localized flooding possible especially in urban areas. Tonight with clearing skies and plentiful moisture areas of fog will form. Drier airmass will settle over the region Thursday as boundary to the north slips south of Tennessee or dissipates with temperatures warming into the mid 80s to lower 90s and heat index values reaching the mid 90s central and southern valley. Model guidance showing below 20 pops for entire forecast area but will keep slight chance across extreme southern border counties for diurnal late afternoon and early evening storms. TD .LONG TERM...(Thursday Night through Wednesday)... A summertime pattern is expected throughout the extended period with a mostly weak synoptic wind pattern over the area. Varying PWAT anomalies and 500mb height anomalies do still suggest some variation in precipitation chances and temperatures. The dominant synoptic feature will be a developing and eastward progressing low to our south into next week. Thursday Night through Sunday The period commences with two areas of upper-level troughing over both the north Atlantic coast and the Pacific Northwest. In between the two areas of troughing, a broad upper-level ridge is seen. Across the deep-south, a deep shortwave trough is seen at 500mb, associated with the developing disturbance later in the period. Under this pattern, generally northerly flow aloft will have pulled drier air into the area, evidenced by decreasing 700mb RH values and decreasing 850mb dewpoints. This drier air is positioned north of a surface frontal boundary expected to be just south of Tennessee. The combination of slightly positive height anomalies and drier air keeps PoPs limited diurnally and to higher elevation locations and southernmost areas on Friday. Temperatures near to above normal in the upper 80s to low 90s in most locations seem reasonable for Friday. Heat indexes into the 90s are expected. For Independence Day, a similar pattern is expected with relatively dry air and relatively weak synoptic forcing in place. Model guidance suggests the beginning of development for the surface/upper low but still disagrees on placement for Saturday. Additionally, a 40-50 kt 200mb jet streak centered just to the east of the area could provide some weak upper-level divergence in the southernmost portions of the County Warning Area (CWA). Any development is expected to be isolated with chances further south and over high terrain near the TN/NC border. Similar temperatures/heat indexes are expected. For Sunday, current model guidance is in better agreement for the southerly low pressure system to be near the Florida Panhandle with further strengthening taking place. With strengthening and future northeastern shift in the location of the low, a northern push of moisture is expected. With this push of moisture, shortwave energy, and abundant surface heating, chances for convection look more likely with 40 to 60 PoPs utilized across the area. Generally weak flow aloft will inhibit overall wind shear creation, but overall instability looks sufficient to support convective chances across the entire area. Monday through Wednesday For Monday, broad upper ridging continues towards the north-central portion of the U.S. with an upper trough to the south of the CWA towards the Gulf. The southern low looks to track towards the Carolinas during this time. With continued shortwave energy just to the north and east of the area, chances for typical diurnal summertime convection continue. Chance PoPs were utilized with likely PoPs over higher terrain due to proximity to the low and for orographic lift potential. While not as pronounced, a similar setup is still seen on Tuesday. However, PWAT anomalies increasing to near +0.50 inches per ensemble means do suggest high moisture content, which could help to create more efficient rainfall rates within convection. By Wednesday, a broad upper ridge across much of the U.S. is suggested with surface high pressure dominating. Diurnal chance PoPs were still utilized areas-wide to account for uncertainty for coverage of convection with ample moisture still in place. BW && .AVIATION... 00Z TAF DISCUSSION. The presence of abundant low level moisture across the TN Valley will result in low clouds and fog developing at the TAF sites overnight. The moisture will likely manifest itself as fog at TRI, possibly down to LIFR, and mainly as MVFR to IFR cigs at TYS and CHA. After the fog/clouds lift in the 12-14Z window, VFR conditions will prevail for the rest of the day. DGS && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 90 70 92 71 / 40 20 0 20 0 Knoxville McGhee Tyson Airport, TN 69 89 68 91 69 / 40 10 0 10 0 Oak Ridge, TN 69 90 68 91 69 / 40 10 0 10 0 Tri Cities Airport, TN 65 88 64 89 65 / 20 10 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jul 1, 3:38 PM EDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 338 PM EDT Wed Jul 1 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-021945- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 338 PM EDT Wed Jul 1 2020 /238 PM CDT Wed Jul 1 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and storms late this afternoon will produce heavy rainfall and could cause some areas of localized flooding, especially in area of poor drainage. Additionally, a few storms could become strong with gusty winds being the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. TD/BW
In the hours before
Local storm report, Jul 1, 7:56 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
756 PM EDT WED JUL 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM FLASH FLOOD 1 SW CARYVILLE 36.31N 84.24W
07/01/2020 CAMPBELL TN LAW ENFORCEMENT
SEVERAL ROADWAYS NEAR JACKSBORO WERE
IMPASSIBLE DUE TO HIGH WATER.
&&
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:14 PM EDT | Areal Flood Advisory | MRX | Campbell, Scott | 2 hr |
| Jul 1, 8:27 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Sevier | 2 hr |
| Jul 1, 8:51 PM EDT | Flash Flood Warning | MRX | Campbell, Scott | 83 min |
Nearby
Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.